To the Editor.—
We began a clinical study of carbenicillin in November 1968. In September 1969, after using the drug in approximately 255 cases, we noted two in which excessive bleeding seemed associated with its use.
A 7-year-old girl with cystic fibrosis had a relentless pneumonia due to Pseudomonas aeruginosa. When there was no response to a 10-day course of 10 gm per day of carbenicillin, given simultaneously with polymyxin B, gentamicin, and lincomycin, the dose of carbenicillin was raised to 30 gm per day. There was then a clinical response, but after seven days of the higher dose, petechial hemorrhages and excessive bleeding around the cutdown site appeared. Coagulation studies, done immediately after the bleeding, showed the prothrombin time to be 60% and bleeding time (Lee-White) to be two minutes.The carbenicillin was discontinued and the bleeding stopped.
The patient was a 39-year-old male diabetic
Waisbren BA, EVANI SV, Ziebert AP. Carbenicillin and Bleeding. JAMA. 1971;217(9):1243. doi:10.1001/jama.1971.03190090065016
* * SCHEDULED MAINTENANCE * *
The JAMA Network Sites will be conducting routine maintenance from 10/20/2017 through 10/21/2017. During this window access to content and authentication may be intermittently available. The JAMA Store will be completely unavailable during the maintenance window.